Correcting Warfarin-Induced Coagulopathy: Low-Dose Oral Vitamin K is Not Only Sufficient— Its Better! 

Abstract & Commentary 

Synopsis: Warfarin is an effective anticoagulant used in a variety of clinical situations. Hematologist/oncologists frequently find themselves managing warfarin therapy and adjusting doses according to the international normalized ratio (INR). However, if excessive anticoagulation is observed, there is currently no standard approach to management. In this report, Crowther and colleagues demonstrate that oral vitamin K normalized the INR faster than the subcutaneous route.

Source:Crowther MA, et al.Ann Intern Med. 2002;137:251-254.

It is not uncommon in clinical practice to observe anti-coagulation beyond the therapeutic range when treating with warfarin. When the international normalized ratio (INR) is in excess of 6, major hemorrhage may occur spontaneously,1 yet there is no established standard of management to prevent such untoward consequence. Crowther and colleagues from Canada and Italy report a randomized controlled trial in which low doses (1 mg) of vitamin K, administered either orally or by subcutaneous injection to patients with INRs of 4.5-10, with the primary measure being those who returned to therapeutic range the following day. The study took place at 2 teaching hospitals, one in Hamilton, Ontario and the other in Varese, Italy. Randomization resulted in comparable groups.

Based upon their own preliminary experience,2,3 Crowther et al’s hypothesis was that vitamin K would be more effective administered orally than subcutaneously. This proved to be the case. Of the 26 patients receiving oral vitamin K, 15 had therapeutic INRs on the day following treatment. In contrast, of the 25 receiving subcutaneous injections, 6 reached therapeutic INRs (P = 0.015; odds ratio, 4.32; 95% CI, 1.13-17.44). In fact, 3 patients who received oral vitamin K, but no patients who received subcutaneous vitamin K, had an INR of less than 1.8 on the day after study drug administration. Crowther et al conclude that vitamin K is an effective antidote to warfarin-induced coagulopathy, and that oral administration is more effective than subcutaneous.

Comment by William B. Ershler, MD

This brief report provides useful information for practicing hematologist/oncologists, particularly those who find themselves managing warfarin therapy. Although there clearly are regional variations, it is not uncommon practice to simply withhold warfarin when a patient unexpectedly is found to have an INR between 4.5 and 10. Yet, this complacency may not be wise in light of the recent report in which 5 of 114 patients with INRs of greater than 6 went on to have major hemorrhage.1 With this in mind, clinicians should consider vitamin K for those patients with INRs significantly above the therapeutic range, particularly those at increased risk of hemorrhage. The current well-constructed trial indicates that oral vitamin K is not only effective, it is more effective than an equal dose administered subcutaneously. Although a "no treatment" arm (other than withdrawal of warfarin) was not included, it is very unlikely that just withholding the warfarin would be as successful as either of the vitamin K approaches (oral or subcutaneous) with regard to promptly returning the patient to the therapeutic range. Clinicians should be aware that oral vitamin K is superior to subcutaneous injection of the vitamin with regard to prompt resolution of warfarin-induced coagulopathy.

Dr. Ershler of INOVA Fairfax Hospital Cancer Center, Fairfax, VA; Director, Institute for Advanced Studies in Aging, Washington, D.C.

References

1. Hylek EM, et al. Arch Intern Med. 2000;160: 1612-1617.

2. Crowther MA, et al. Lancet. 2000;356:1551-1553.

3. Crowther MA, et al. Thromb Hemost. 1998;79: 1116-1118.